Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 188, NWS Raleigh, NC

August 8, 2018Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2018, 8:24 PM EDT for Wayne County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2018, 8:24 PM EDT (00:24 UTC)
Expired
Aug 8, 2018, 9:00 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2749 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:00 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 8, 8:00 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
800 PM EDT Wed Aug 8 2018

.SYNOPSIS...
A surface trough will move southeast across the region tonight and
early Thursday. This trough will stall over southeastern North
Carolina Thursday through early Friday. Another trough will develop
over the Tennessee Valley into the southern Mid-Atlantic this
weekend with storms to return.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 800 PM Wednesday...

Widespread Severe Thunderstorm Warnings late afternoon into the
evening. The MCV that helped in part to trigger the severe
convection was tracking east across the central Piedmont as of 800
PM. The threat of severe storms will exist for a few more hours
mainly along and SE of the track of the MCV and heart of the
convective complex now over Chatham/Moore/Lee/Harnett and Johnston
Counties.

The Triad east to the Triangle will see occasional showers with a
few dangerous positive CG lightning strikes under the cold cloud
tops, on the left, or north of the track of the MCV. To the south,
this is where some damaging wind gusts will likely continue with a
few more severe thunderstorms likely through late evening, when the
storms should slowly exit to our east.

Flash flooding is a threat. We are watching urban areas and/or areas
where training occurs (Chatham/Lee) among others.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 250 PM Wednesday...

Looks like the start of a brief respite, as the low level frontal
zone settles to our S and E, while passage of the mid level trough
axis in the morning initiates some mid level subsidence and drying.
There should be some cloudiness in the morning ahead of and with the
trough, but the afternoon should see little more than broken flat
cu. Lingering moisture and instability over the SE CWA will
necessitate holding onto a small chance of storms there in the
afternoon into early evening, but otherwise will keep pops out. A
slight dip in both temps and dewpoints should knock heat indices
back to more reasonable readings (well, by North Carolina summer
standards, anyway). Expect highs of 89-94, followed by lows of 68-73
under fair skies Thu night. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Friday and Friday Night: In the wake of a frontal passage Thursday
night into early Friday, will see a brief reprieve from the heat,
humidity and convection on Friday and possibly into Saturday.
Confidence is not terribly high at this time given there are still
model differences with respect to an approaching shortwave and it's
associated convection developing Friday night/Saturday over portions
of central NC. Regardless, Friday should be dry with highs in the
upper 80s to low 90s. Friday night lows will range from upper 60s NW
to mid 70s SE.

Saturday Onward: The positively-tilted upper level trough will
amplify on Saturday to the north-northwest. A closed low is expected
to develop over the Great Lakes/Ohio Valley Sunday into Monday. The
deep southerly flow off both the Gulf and Atlantic will pump very
moist air into the area for several days. Meanwhile at the surface,
an elongated area of low pressure will remain in place along the Mid-
Atlantic. The presence of a warm, moist air and a mechanism for
forcing will result in likely convection from Saturday night/Sunday
into Monday night/Tuesday. Expect the upper low to gradually begin
to lift off to the east-northeast late Tuesday into Tuesday night,
as a cold front finally pushes through central NC.

As mentioned above, the precipitation forecast for Saturday is
somewhat in question, but confidence increases with respect to the
increasing rainfall chances from Sunday through Monday, lingering
into Tuesday before dropping off late Tuesday into Wednesday.
Temperatures will depend quite a bit on the cloud cover and
rainfall, but for now expect gradually decreasing max/min
temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday
(mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1150 AM Wednesday...

All central NC terminals will see dominant VFR conditions through at
least the next 24 hours, with a couple of possible exceptions.
First, scattered storms are expected to develop to our W and cross
the area from mid afternoon through much of tonight, and these will
produce local brief sub-VFR conditions with strong/shifting winds.
The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z
at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be
circumnavigable, but storms could become more numerous and/or
congealed into larger storm clusters or lines by this evening. Also,
RWI may see isolated banks of dense fog tonight 07z-12z due to the
near-site body of water. Otherwise, any cigs/vsbys will be well
above VFR thresholds.

Looking beyond 18z Thu, VFR conditions are likely to dominate
through early next week. Only FAY is expected to see any appreciable
chance of late-day storms Thu afternoon. The storm risk looks to
remain low for Fri, but then increases for Sat through Mon as an
upper level low forms over OH and puts NC in a moist and unsettled
pattern. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 10:32 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1032 AM EDT Wed Aug 8 2018

NCZ007>009-021>025-038-039-091000-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A few strong storms this afternoon through this evening may produce
strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

High temperatures in the mid 90s combined with high humidity levels
will produce heat index readings in the 100 to 104 degree range
this afternoon.

Also, a few strong storms late this afternoon through this evening
may produce strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GIH

In the hours before

Local storm report, Aug 8, 6:54 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     4 SW SWEPSONVILLE       36.00N 79.41W
08/08/2018                   ALAMANCE           NC   911 CALL CENTER

            POWER LINE DOWN ON DRIVEWAY ON ROGERS RD.

&&

JFD
Local storm report, Aug 8, 7:02 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 W DURHAM              35.98N 78.93W
08/08/2018                   DURHAM             NC   911 CALL CENTER

            TREE AND POWER LINE DOWN ON CHAPEL HILL RD
            AND VESSON AVE IN DURHAM.

&&

JFD
Local storm report, Aug 8, 7:12 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 SSW RURAL HALL        36.21N 80.30W
08/08/2018                   FORSYTH            NC   911 CALL CENTER

            POWER LINE DOWN AT 1200 SHORE RD.

&&

JFD
Local storm report, Aug 8, 7:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     1 W RURAL HALL          36.23N 80.32W
08/08/2018                   FORSYTH            NC   911 CALL CENTER

            POWER LINE DOWN AT 3151 WESTINGHOUSE RD.

&&

JFD
Special weather statement, Aug 8, 7:57 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
757 PM EDT WED AUG 8 2018

NCZ027-028-043-090045-
Edgecombe NC-Nash NC-Wilson NC-
757 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NASH...
SOUTHWESTERN EDGECOMBE AND NORTHERN WILSON COUNTIES UNTIL 845 PM
EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 13 miles south of Nashville, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Elm City, Sharpsburg, Pinetops, Macclesfield, Sims,
Willbanks, New Hope and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3570 7808 3584 7808 3590 7761 3573 7759
TIME...MOT...LOC 2357Z 254DEG 21KT 3577 7801

77
Local storm report, Aug 8, 8:07 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 E PLYLER              35.37N 80.25W
08/08/2018                   STANLY             NC   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN THROUGHOUT
            STANLY COUNTY.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:18 PM EDTFlash Flood WarningRAHChatham, Lee, Moore69 min
Aug 8, 8:18 PM EDTSevere Thunderstorm WarningRAHWake57 min
Aug 8, 8:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne70 min
Aug 8, 9:07 PM EDTSpecial Weather StatementRAHCumberland53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.